Oklahoma, 2006

Flash Flooding and Hail in Oklahoma, May 4, 2006

May 4, 2006 · NWS TSA · 10 events in 6 counties and zones

5 hail, 4 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$625,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 3, 6:51 PM CST, 5 hours 9 minutes earlier.

Area forecast discussion, May 3, 6:51 PM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
751 PM CDT WED MAY 3 2006

.UPDATE...
IT APPEARS THAT WE ARE UNDER WEAK SHORT WAVE RIDGING THAT WILL
MOVE EAST OF THE AREA IN A FEW HOURS. STILL EXPECT DEVELOPMENT
BACK BUILDING DOWN THE FRONT THAT IS SLOWLY SLIDING SOUTH INTO NORTHEAST
OKLAHOMA AS WELL AS APPROACHING SHORT WAVE THAT IS MOVING EAST INTO
WESTERN TEXAS. EXPECT THE MAJORITY OF THE THUNDERSTORMS WILL BEGIN
MOVING INTO THE FORECAST AREA AFTER MIDNIGHT.

HAVE ADJUSTED TEMPS AND QPF FIELDS IN UPDATE. WILL HAVE TO KEEP A
CLOSE EYE ON THE SITUATION WITH DECENT CONVECTIVE PARAMETERS JUST
WAITING FOR A TRIGGER OF SOME SORT.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM FORECASTER ID= 14
LONG TERM FORECASTER ID= 15
Hazardous weather outlook, May 3, 8:56 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
956 PM CDT WED MAY 3 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
956 PM CDT WED MAY 3 2006

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND FAR WESTERN ARKANSAS.
	ONSET...AFTER MIDNIGHT.

DISCUSSION...
THUNDERSTORMS HAVE ONCE AGAIN DEVELOPED ACROSS THE HIGH PLAINS OF
NORTHWEST TEXAS THIS EVENING. MEANWHILE...A COLD FRONT STRETCHING ACROSS
NORTH CENTRAL AND NORTHWEST OKLAHOMA WILL GRADUALLY PUSH SOUTH
OVERNIGHT WHILE AN UPPER LEVEL DISTURBANCE MOVES OUT OF THE DESERT
SOUTHWEST. THIS ALONG WITH A STRENGTHENING LOW LEVEL JET WILL
CAUSE THE STORM COMPLEX TO EXPAND AND MOVE ACROSS EASTERN
OKLAHOMA AND INTO FAR WESTERN ARKANSAS LATE TONIGHT. ALTHOUGH THE
UPPER LEVEL WINDS REMAIN RELATIVELY WEAK...SUFFICIENT ELEVATED
INSTABILITY WILL BE PRESENT FOR A FEW STORMS TO PRODUCE LARGE
HAIL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A COLD FRONT TO OUR NORTH WILL SLOWLY MOVE SOUTH THROUGH EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS LATE TONIGHT AND THURSDAY.
THUNDERSTORMS WILL BE ONGOING DURING THE MORNING HOURS
THURSDAY...AND REDEVELOPMENT IS EXPECTED AGAIN THURSDAY AFTERNOON
AND EVENING. SEVERE WEATHER CHANCES WILL BE HIGHLY DEPENDANT ON
WHERE THE FRONT AND ASSOCIATED THUNDERSTORM OUTFLOW SETS UP.
SEVERE WEATHER IS POSSIBLE ACROSS THE AREA THURSDAY...ESPECIALLY
IN THE SOUTH...AND MAY ALSO OCCUR FRIDAY. HIGH PRESSURE WILL BRING
AN END TO THIS EPISODE SATURDAY. RETURN FLOW STARTS LATE IN THE
WEEKEND AND THUNDERSTORMS WILL ONCE AGAIN ENTER THE FORECAST.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND FRIDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 3, 10:57 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1157 PM CDT WED MAY 3 2006

OKZ062-068-040530-
CHEROKEE OK-MAYES OK-
1157 PM CDT WED MAY 3 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     MAYES

IN EAST CENTRAL OKLAHOMA
     CHEROKEE

AT 1157 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES EAST OF MURPHY...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...PEGGS...MURPHY...LOCUST
GROVE...ROSE...SALINA AND SPAVINAW.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, May 3, 11:08 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1208 AM CDT THU MAY 4 2006

OKZ064-040545-
CREEK OK-
1208 AM CDT THU MAY 4 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1245 AM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     CREEK

AT 1208 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6
MILES NORTHWEST OF BRISTOW...MOVING NORTHEAST AT 10 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...BRISTOW...
SLICK AND KELLYVILLE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The radar

The Tulsa radar (KINX), 39 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mayes

When
May 4, 12:00 AM CST
Where
Mayes County, 2 mi E of Locust Grove
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.200, -95.133

Thunderstorm Wind, Cherokee

When
May 4, 12:15 AM CST
Where
Cherokee County, 2 mi SE of Peggs
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.067, -95.067

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Hail, Tulsa

When
May 4, 1:30 AM CST
Where
Tulsa County, Broken Arrow
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.050, -95.783

Flash Flood, Tulsa

When
May 4, 2:22 AM CST to 9:00 AM CST
Where
Tulsa County, Southeast Portion
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

As much as 4.21 inches of rain fell in the Broken Arrow area and southeast Tulsa County. The rain flooded several streets causing some to be closed. Several water rescues were made for people whose cars were inundated by the flood waters. A few homes also received water damage and a retaining wall at the Bass Pro Shop collapsed.

Hail, Adair

When
May 4, 2:30 AM CST
Where
Adair County, Proctor
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.967, -94.783

Flash Flood, Wagoner

When
May 4, 2:30 AM CST to 9:00 AM CST
Where
Wagoner County, West Portion
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Radar indicated as much as 7 inches of rain may have fallen in western Wagoner County in just a couple hours. The very heavy rainfall caused several streets to be flooded with some water rescues of motorists performed as vehicles were inundated as water rose several feet over roads. Forty-four homes received flood damage with 14 of those receiving major damage. The subdivisions with the most damage were Glen Eagles, Steeplechase Farms, Turnberry and Covington Estates.

Hail, Cherokee

When
May 4, 3:00 AM CST
Where
Cherokee County, Hulbert
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.933, -95.150

Hail, Okmulgee

When
May 4, 3:12 AM CST
Where
Okmulgee County, Henryetta
Measured
1.75 in hail
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
35.450, -95.983

Flash Flood, Cherokee

When
May 4, 7:00 AM CST to 12:00 PM CST
Where
Cherokee County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Heavy rain occurred across Cherokee County during the early morning hours. The highest recorded rainfall amount was 3.67 inches at Eldon. Several county roads were flooded. Severe street flooding occurred in Tahlequah.

Flash Flood, Adair

When
May 4, 7:10 AM CST to 12:00 PM CST
Where
Adair County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Thunderstorms produced heavy rain across Adair County during the early morning hours. Several county roads became impassible.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509155, 5509157, 5509156, 5509161, 5509158, 5509162, 5509159, 5509160, 5509163, 5509164.